Oral Cavity Lesions in Patients after Chemotherapy

This Article

Citations


Creative Commons License
Except where otherwise noted, this work is licensed under Creative Commons Attribution-NonCommercial 4.0 International License.

Article Information:


Group: 2011
Subgroup: Volume 13, Issue 5, May
Date: May 2011
Type: Letter to Editor
Start Page: 359
End Page: 360

Authors:

  • S Tirgar Tabari
  • Assistant Professor of Dermatology, Yahya-nejad Hospital,Babol University of Medical Sciences, Babol, Iran
  • S Sedaghat
  • Department of Dermatology, Yahya-nejad Hospital, Babol University of Medical Sciences, Babol, Iran
  • H Naderi
  • Department of Dermatology, Yahya-nejad Hospital, Babol University of Medical Sciences, Babol, Iran
    • Correspondence:

      Affiliation: Assistant Professor of Dermatology, Yahya-nejad Hospital,Babol University of Medical Sciences
      City, Province: Babol,
      Country: Iran
      Tel: +98-911-311-3044
      Fax: +98-111-2291951
      E-mail: stirgartabari@yahoo.com

Manuscript Body:


Dear Editor,

Oral lesions may be as a  manifestation of mucocutaneous or systemic disease or a side effect of treatment1 including laceration, erosion, vesicle, traumatic lesions (such as cheek biting, denture induced lesions), infections (candidiasis, warts,..), chemical or heat burn lesions, drug complications, radiotherapy effects and specific lesions in pemphigus vulgaris, lichen planus and aphtus stomatitis.1-5

Drug-induced lesions are very different and compromise xerostomy, stomatitis, erosions, bullous lesions similar to pemphigus, candidial or bacterial infections.5-7 Oral lesions after chemotherapy were noticed in12-80% of patients. Good hygiene of oral cavity and teeth has important preventive role for these lesions. Oral mucositis is seen in 1/3 of patients with solid tumors. Leucopenia, fever and long duration chemotherapy are risk factors in induction of oral mucositis. Antifungal treatment with incomplete or complete gastrointestinal absorption can prevent oral candidiasis and reduce clinical features of the infection.4-7 Oral candidiasis is one of the causes of morbidity in patients with acute leukemia after chemotherapy. It also increases the risk of esophagus candidiasis.7

Oral lesions after chemotherapy such as mucositis, oral bleeding, infections and xerostomy may be very severe and lead to interruption of chemotherapy. Mucositis is one important factor in limitation of upper limit of drug doses and commonest cause of morbidity in post-chemotherapy patients.3 Dental decay, previous history of oral lesions, smoking, bad oral hygiene and some drug consumptions were shown as risk factors of mucositis. Antifungal drugs and ice chips have significant effects in prevention of mucositis after chemotherapy.5,6

This descriptive-analytical study was performed on 130 patients who underwent chemotherapy in Babol University of Medical Science, Northern Iran. A questionnaire was provided including information about sex, age and type of lesions before and after chemotherapy completed for every patient. Data were analyzed by SPSS software (version 11, Chicago, IL, USA) using t and Chi-Square tests. Sixty six (50.8%) did not have any lesions at admission time or after chemotherapy. Thirty three (25.4%) cases at the admission time and after chemotherapy had oral lesions and

31 (23.8%) cases after chemotherapy experienced oral lesions. Types of oral lesions before and after chemotherapy are depicted in Table 1.

 

Table 1: Prevalence and percent of oral lesions in patients undergoing chemotherapy in Babol Medical Science University, Iran. 

               Number of  patients

 

Type of  lesions

Before chemotherapy

No (%)

After chemotherapy

No (%)

Ulcer

4 (3.1)

7 (5.4)

Perlech

5 (3.8)

17 (13.1)

Trush

4 (3.1)

34 (26.2)

Leucoplakia

0 (0)

3 (2.3)

Loss of lingual papilla

15 (11.5)

16 (12.3)

Inflammation of oral mucosa

22 (16.9)

39 (39.0)

 

One of the important points in our study was the significant correlation between age and oral complications before and after chemotherapy. Mean age of patients without oral lesions before and after chemotherapy was 48.7±17.6 years and mean age of cases that had oral lesions after chemotherapy was 58.8±11.7 years (p=0.005). Old age was one of the important risk factor for oral lesions after chemotherapy. Type of cancer did not have a significant correlation with oral lesions. Before chemotherapy, 22.8% of cases of hematological cancers, 22.9% of gastrointestinal carcinoma and 45.5% patients with other carcinomas had oral lesions. After chemotherapy, 50% of patients with hematological cancers, 44.4% with gastrointestinal carcinoma and 54.5% with other cancers had oral lesions (p=0.82).

Oral lesions are one of the most common complications of chemotherapy. So every chemotherapy center needs trained medical staffs for diagnosis, prevention and control of oral cavity lesions and careful attention to age of patients under chemotherapeutic courses could prevent severe oral complications.

  

Conflict of Interest: None declared.

References: (7)

  1. Scully C. The oral cavity. In: Champion RH, Burton JL Burns DA Rook / Wilkinson / Ebling Textbook of Dermatology. 6th ed: Vol 4. Blackwell science co, 2003; p. 1-121.
  2. Nieweg R, van Tinteren H, Poelhuis EK, Abraham-Inpijn L. Nursing care for oral complications associated with chemotherapy. A survey among members of the Dutch Oncology Nursing Society. Cancer Nurs 1992;15:313-21. [1423250]
  3. Chan CW, Chang AM, Molassiotis A, Lee IY, Lee GC. Oral complications in Chinese cancer patients undergoing chemotherapy. Support Care Cancer 2003;11:48-55. [1252795]
  4. Dale RA, Harrison JS, Redding SW. Oral complications in cancer chemotherapy, cancer incidence, and mortality in the U.S. Gen Dent 2004;52:64-71. [15055674]
  5. Singh N, Scally C, Joyston-Bechol S. Oral complication of cancer therapies, prevention and management. Clin Oncol 1996;8:15-24. [doi:10.1016/S0936-6555(05)80034-2]
  6. Scally C, El-Kabir M, Samaranayake LP. Candidiasis in: Millard D, Mason Dk, eds. 1993; World workshop on oral medicine Michigan: University of Mishigan, 1992; p. 27-51.
  7. Parks ET. Lesions associated with drug reactions. Dermatol Clin 1996;14:327-37. [8725588] [doi:10.1016/S0733-8635(05)70360-0]